Skip to Content

What are the side effects from discontinuing trazodone hydrochloride 100mg tablets?

Answers

masso 16 Mar 2018

Trazodone Withdrawal Symptoms: List of Possibilities
Below are a list of possible symptoms that you may experience when coming off of Trazodone. Keep in mind that you may not experience every last symptom listed here and that the severity of symptoms is subject to individual variation.

Anger: When you withdraw from a medication that helped you keep your cool while you took it, you may feel the exact opposite during your withdrawal. Trazodone tends influence serotonin activity in the brain by acting as an antagonist and reuptake inhibitor. Your brain no longer has influence from the medication, which can cause some people to lose their cool during withdrawal.
Anxiety: Discontinuation of this medication can lead people to experience significant increases in anxiety. This drug has anxiolytic properties, meaning it provides relief from anxiety. When you stop taking it, your anxiety levels may be higher than ever before. This is due to the fact that your neurotransmitters are essentially not recovered to the level of functioning prior to taking the drug.
Chest tightness: Some individuals report feeling a tightness feeling in their chest. Chest tightness can be a result of anxiety, but in many cases its due to the fact that the nervous system is attempting to regain drug-free functioning. It may take some time for this feeling of tightness to subside.


Crying spells: Many people feel increasingly depressed and moody when they withdraw from an antidepressant. These feelings of depression and hopelessness during withdrawal can lead to crying spells or crying for seemingly no reason.
Depersonalization: If you feel unlike your normal self or like a zombie, this may be what is referred to as depersonalization. Many times people quit taking a drug and it leaves them feeling as if they are in some sort of alternate reality. In reality, it’s a combination of brain activity changes along with neurotransmitter levels that can make a person feel depersonalized.
Depression: People who were depressed prior to taking this medication are likely going to experience increases in depression while withdrawing. The depression people experience during withdrawal can be very severe due to the fact that quitting the drug left the brain chemically imbalanced. For more information read: Do antidepressants cause a chemical imbalance?
Disorientation: Many have reported feeling disoriented while withdrawing from Trazodone. The disorientation can be extreme at times, especially if you didn’t follow a gradual tapering protocol. If you are feeling especially “out of it” (i.e. spacey, dizzy, etc.) you may want to taper at a slower rate.
Dizziness: One of the most common discontinuation symptoms for any antidepressant is that of dizziness. You may feel very dizzy, especially in the early days of withdrawal. The dizzy feelings and/or potentially vertigo should gradually lessen the longer you are off of this drug.
Faintness: Do you feel especially faint after quitting Trazodone? Many individuals report feeling a general sense of faintness and as if they need to lie down. This is usually a result of dizziness, vertigo, and/or lightheadedness.
Fatigue: Feelings of excessive tiredness and lethargy are common, especially during the early stages of withdrawal. You may have a tough time getting up in the morning and/or mustering up the energy to be productive.
Headaches: During withdrawal, it is very common to experience headaches. These headaches may range in severity from being mild to full blown migraines. Additionally anxiety during withdrawal can contribute to making these more intense. Expect these to be most intense during the first few weeks of withdrawal.
Insomnia: This medication is used to help treat insomnia as it has hypnotic (sleep-inducing) properties. When you stop taking it, you may experience a rebound of insomnia as a result of low serotonin levels and spikes in anxiety.
Irritability: You may notice that other people or that “little things” are starting to irritate you. You may become very angry and have a short-fuse when going through withdrawal. Although this feeling is usually a result of neurotransmitter imbalances, the irritability should improve over time.
Itching: Some people quit Trazodone and notice within a few days that they have become excessively itchy. The itchiness can feel like an allergic reaction or hives. It is thought that this is a relatively severe reaction by your nervous system after removing a stimulus (trazodone) that has influenced its functioning. The itching will likely eventually subside as time passes, but some people have reported it for months following their last dose. It is thought that a gradual taper may also help reduce itching and facilitate a quicker recovery if you do experience this symptom.
Mood swings: Your moods may swing from feeling depressed and hopeless to feeling anxious and irritable to angry. Many people will end up dealing with negative moods that can be caused or influenced by low serotonin levels. As your nervous system resets itself, your mood will likely stabilize.
Muscle weakness: Some people have reported that they notice feeling muscle weakness and/or joint pain when they come off of Trazodone. This weakness is generally a result of nervous system sensitivity and your body having not yet fully restored homeostatic functioning.
Nausea: Do you feel nauseous now that you stopped taking this drug? Nausea is a very common thing to experience upon discontinuation. In extreme cases it can lead to vomiting, but if you taper off of this drug slowly, this can be significantly reduced and/or avoided.
Sleep problems: It is common to have sleep difficulties when going through antidepressant withdrawal. You may find it difficult to fall asleep at a normal time due to insomnia. Additionally you may notice that you feel sleepy during the day. As a month or two passes, your sleep pattern will likely start to normalize.
Suicidal thoughts: During withdrawal, you may feel more suicidal than you did prior to taking this medication. These thoughts can be a result of low serotonin levels and altered functioning as a result of taking this drug. Your brain functioning will eventually reset, but in the meantime you may feel suicidal. Just keep in mind that you will make a full recovery as time passes, but if these thoughts are severe, seek help from a psychotherapist.
Sweats: Another way many people’s nervous systems react to quitting this drug is via sweating. You may notice that you now have heavy night sweats and/or are sweating profusely throughout the day. This is considered one way that your body detoxifies itself.

Votes: +0
Drugs.com free discount card

Further Information

Similar Questions

Search for questions

Still looking for answers? Try searching for what you seek or ask your own question.